Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 20, NWS Dodge City, KS

April 22, 2022Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 22, 2022, 7:58 PM CDT for Seward County, Stevens County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2022, 7:58 PM CDT (00:58 UTC)
Expired
Apr 22, 2022, 8:24 PM CDT
In force
26 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 5:58 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1942 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted.

597 
WUUS53 KDDC 230058
SVRDDC
KSC175-189-230145-
/O.NEW.KDDC.SV.W.0020.220423T0058Z-220423T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
758 PM CDT Fri Apr 22 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Seward County in southwestern Kansas...
  Eastern Stevens County in southwestern Kansas...

* Until 845 PM CDT.

* At 758 PM CDT, a severe thunderstorm was located near Hooker, or 17
  miles south of Hugoton, moving northeast at 45 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10138 3739 10109 3739 10068 3700 10085
TIME...MOT...LOC 0058Z 211DEG 40KT 3694 10127 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
1 follow-up statement
532 
WWUS53 KDDC 230124
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
824 PM CDT Fri Apr 22 2022

KSC175-189-230133-
/O.CAN.KDDC.SV.W.0020.000000T0000Z-220423T0145Z/
Seward KS-Stevens KS-
824 PM CDT Fri Apr 22 2022

...THE SEVERE THUNDERSTORM WARNING FOR SEWARD AND EASTERN STEVENS
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.

LAT...LON 3700 10138 3739 10109 3739 10068 3700 10085
TIME...MOT...LOC 0120Z 211DEG 40KT 3719 10108 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 5:49 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 22, 5:49 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
549 PM CDT Fri Apr 22 2022

...Updated aviation section...

.SHORT TERM...(This evening through Saturday)
Issued at 1224 PM CDT Fri Apr 22 2022

17Z obs showing a robust area of moisture across southwest Kansas
with dewpoints in the 60s from LBL to GCK on east with 50
dewpoints to the Colorado border. Dryline is positioned from North
Platte, Nebraska to Springfield, Colorado. Surface wind speeds are
sustained 30 mph with gusts over 40 mph. A large longwave trough
is moving into the desert southwest with a deepening surface low
in northeast Colorado.

Tonight...models are still suggesting two rounds of storms with
the first round developing along a dryline after 6 PM and a second
round developing along a cold front and shortwave trough after
midnight. With good mixing today the dryline should be sharp as it
moves into western Kansas with an increasing LLJ after 00Z. This
will produce clockwise hodographs and with CAPE values over 2000
j/kg and over 40 kts bulk shear any storms that develop will have
the capability of hail 2 inches or larger as they start out as
discrete supercell. With the strong wind speeds at 850 mb the
potential for strong winds with the mixing will also be possible
(as the wind speeds even without the storms could be close to
severe levels late this afternoon). Storms could easily produce
70-80 mph gusts. With the high LCLs forecast even though the low
level shear will be good...the tornado outlook with LP dryline
supercells tonight is not as great. The other possibility is with
the LP supercells of dry lightning strikes that could add a fire
danger on top of the severe danger as it looks like the rainfall
at least initially with the storms won't be much. What may inhibit
initiation on the dryline will be the warm mid level temperatures
(+10 to +11 C 700 mb temps).

Later tonight as a shortwave ejects out of Colorado a second round
of storms will develop as a weak cold front enters into northwest
Kansas. These storms will grow to linear pretty quickly and the
main threat will be wind gusts 60-80 mph. The strongest of the 850
mb winds look to increase to 70 kts after midnight and these
storms could easily mix those winds to the surface. Storm
propagation to the east should be fairly rapidly however models
don't have a consensus how far south the line will be. At this
point the best chance of the overnight storms will be along the
I-70 corridor and lesser chances to the south.

Saturday the upper level trough will move into southwest Kansas
and we should expect gusty southwest winds through the day and
with the cold frontal passage the moisture will be scoured out of
the region. With this combo fire weather will once again be a
concern with winds 20-30 mph with higher gusts and humidity values
falling to below 15%. Highs should reach into the upper 70s and
lower 80s.

.LONG TERM...(Saturday night through Friday)
Issued at 152 PM CDT Fri Apr 22 2022

Sunday a much more robust cold front should move through the
region with stronger cold air advection through the day. Initial
winds will increase behind he front but with the quick arrival of
a high we should see the winds diminish by afternoon. Highs will
be in the upper 60s to lower 70s.

Sunday night into Monday morning a shortwave trough will move
through eastern Colorado and with some upslope winds medium term
models are suggesting precipitation developing along the front
range of the Rockies to the CO-KS border. It looks like the best
lift with the shortwave should keep the moisture just west of the
border so removed the slight POP chance that was in for our
western counties for Sunday night.

For the first parts of the week we should see upper level ridging
moving into the plains which will keep us dry. Winds will pick up
again for Tuesday and Wednesday as a surface low deepens in
eastern Colorado and a shortwave moves from the four corners
region to Nebraska. Upped the forecasted wind speeds for Tuesday
and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 536 PM CDT Fri Apr 22 2022

A few thunderstorms may affect the GCK terminal later this evening
bringing brief lowered ceilings and visibilities. Otherwise expect
VFR conditions through tomorrow. Winds will generally be from the
south gusting to over 40 knots at times. LLWS is also expected
overnight but end by sunrise tomorrow.

&&

.FIRE WEATHER...
Issued at 200 PM CDT Fri Apr 22 2022

A fire weather watch is in effect for Saturday as winds will be
picking up out of the southwest to 20-30 mph with higher gusts and
colder air behind a weak cold front will drop relative humidity
values to around 10-12% by the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  78  41  69 /  40   0   0   0
GCK  51  76  38  66 /  50   0   0   0
EHA  50  75  38  67 /  20   0   0   0
LBL  53  78  39  69 /  40   0   0   0
HYS  59  78  42  68 /  50  10   0   0
P28  65  84  47  74 /  30  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 1 AM CDT /midnight MDT/ Saturday for
KSZ030-031-043>046-061>066-074>081-084>090.

Fire Weather Watch from Saturday afternoon through Saturday
evening for KSZ030-031-043>046-061>066-074>081-084>090.

Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ061-074-084.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Hovorka_42
FIRE WEATHER...Tatro
Hazardous weather outlook, Apr 22, 2:05 PM CDT, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
205 PM CDT Fri Apr 22 2022

KSZ030-031-043>046-061>066-074>081-084>090-231915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
205 PM CDT Fri Apr 22 2022 /105 PM MDT Fri Apr 22 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

Two rounds of storms will be possible for tonight. Storms could be
possible after 6 PM along a dry line for areas roughly along and
west of highway 83. Main threat with these storms will be large
hail 2 inches in diameter or larger and gusty winds. An isolated
tornado can't be ruled out, however the overall environment
doesn't look favorable for tornado develop.

A second round of storms is forecast to develop in northwest
Kansas and will evolve into a squall line after midnight as it
moves eastward. The main threat with these storms will be wind
gusts over 70 mph. The best chance of storms will be along the
I-70 corridor with lesser chances as you move south.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Wednesday.

Days 2-7 Discussion
-------------------

Elevate risk of fire weather for Saturday as winds will be out of
the southwest at 20-30 mph with higher gusts and relative humidity
values falling to 10-12%

Days 2-7 Hazards
----------------
* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Fire weather: Elevated risk

* Tuesday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6 PM this evening.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Local storm report, Apr 22, 7:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
740 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             3 S ULYSSES             37.54N 101.35W
04/22/2022  M2.00 INCH       GRANT              KS   PUBLIC

            SOCIAL MEDIA.

&&

MR
Local storm report, Apr 22, 7:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
743 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     NON-TSTM WND GST 1 WSW HUGOTON           37.17N 101.37W
04/22/2022  M61 MPH          STEVENS            KS   AWOS

            AWOS STATION KHQG HUGOTON.

&&
Local storm report, Apr 22, 7:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
752 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             4 S WILBURTON           37.01N 101.77W
04/22/2022  E1.75 INCH       MORTON             KS   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA.

&&

GERARD
Local storm report, Apr 22, 7:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             HUGOTON                 37.18N 101.35W
04/22/2022  E1.50 INCH       STEVENS            KS   PUBLIC

&&
Local storm report, Apr 22, 7:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
757 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             3 S ULYSSES             37.54N 101.36W
04/22/2022  E1.00 INCH       GRANT              KS   LAW ENFORCEMENT

&&

MR
Local storm report, Apr 22, 7:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     NON-TSTM WND GST 3 NW PIERCEVILLE        37.92N 100.72W
04/22/2022  M74 MPH          FINNEY             KS   ASOS

            ASOS STATION KGCK GARDEN CITY.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:35 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Haskell, Kearny40 min
Apr 22, 7:41 PM CDTSevere Thunderstorm WarningDDCScott34 min
Apr 22, 7:44 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens46 min
Apr 22, 8:09 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Haskell, Kearny51 min
Apr 22, 8:44 PM CDTSevere Thunderstorm WarningDDCFinney, Scott34 min
Apr 22, 8:52 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Lane, Scott53 min
Apr 22, 9:04 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Lane, Scott56 min
Apr 22, 9:12 PM CDTSpecial Weather StatementDDCTrego48 min
Apr 22, 9:57 PM CDTSevere Thunderstorm WarningDDCLane16 min
Apr 22, 10:25 PM CDTSevere Thunderstorm WarningDDCTrego25 min
Apr 22, 11:34 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton56 min
Apr 23, 12:30 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton60 min
Apr 23, 12:39 AM CDTSevere Thunderstorm WarningDDCMorton, Stanton66 min
Apr 23, 12:59 AM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny, Lane, Scott61 min
Apr 23, 1:03 AM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Morton, Stanton and 1 more57 min
Apr 23, 1:52 AM CDTSevere Thunderstorm WarningDDCGrant, Gray, Haskell, Meade, Seward, Stevens53 min
Apr 23, 1:55 AM CDTRed Flag WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more19 hr
Apr 23, 1:55 AM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman65 min
Apr 23, 1:58 AM CDTSevere Thunderstorm WarningDDCEllis, Hodgeman, Lane, Ness, Trego62 min
Apr 23, 2:42 AM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Gray, Kiowa, Meade and 1 more78 min
Apr 23, 2:44 AM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Gray, Hodgeman, Ness, Pawnee76 min
Apr 23, 2:47 AM CDTSevere Thunderstorm WarningDDCEllis, Ness, Pawnee, Rush, Trego73 min
Apr 23, 3:50 AM CDTSpecial Weather StatementDDCClark, Comanche, Kiowa, Pratt70 min
Apr 23, 3:52 AM CDTSpecial Weather StatementDDCEdwards, Pawnee, Stafford68 min
Apr 23, 4:55 AM CDTSpecial Weather StatementDDCStafford35 min
Apr 23, 4:57 AM CDTSpecial Weather StatementDDCBarber, Comanche, Pratt78 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.